Speak To A Professional Confidentially
Table of Contents
Dealing with chronic pain or cancer-related pain can be a terrible thing. Without painkillers, a person suffering from these conditions will be in excruciating pain and will be unable to focus on anything or perform any activity. Fentanyl is one of the medications offered to those requiring pain relief – particularly when other similar drugs do not have the desired effect.
Fentanyl is a great painkiller, and when used correctly, it will do its job without too many consequences. However, if the drug is used for an extended period, it can lead to side effects and even addiction. When the addiction lasts for too long and isn’t treated, it can lead to an overdose, which can be a great danger to the user.
If not treated on time or not treated at all, a fentanyl overdose can be deadly. This is why it’s important to know what to do in this situation.
What Is Fentanyl?
Fentanyl is a synthetic opioid that is often used for treating multiple types of severe pain. For instance, it can be used by cancer patients or patients who went through surgery and are experiencing pain. People suffering from chronic pain can also be prescribed fentanyl.
This drug works by binding to some pain receptors of the body, similar to other opioid drugs. Fentanyl is a very potent drug, and because of this, many develop a dependence on it. It produces various effects, including:
- Pain relief
- Urinary retention
- Slower breathing
Fentanyl circulates under multiple brand names like Sublimaze, Duragesic, and Actiq. Its effects are similar to those of morphine, but fentanyl is more potent.
Even though fentanyl is prescribed legally by doctors, there are people who obtain it illegally. Misusing the drug can be very dangerous, and it can result in the user harming themselves, becoming addicted to the substance, and even overdosing.
Get Help Now
Addiction Potential For Fentanyl
Fentanyl is extremely addictive, and this is due to its potency. It is 50 to 100 times more potent compared to morphine, which is why it is so likely for it to lead to dependence. This dependence can later develop into an addiction.
Because the drug is so addictive, it contributed to the opioid epidemic that is affecting the U.S. According to the National Survey on Drug Use and Health, in 2018, there have been about 269,000 people who misused fentanyl. But this number comes after respondents of the survey were asked about the use of prescription fentanyl. Therefore, the number may be even higher if illegal use is taken into account.
The National Vital Statistics System’s mortality data shows that synthetic opioids are most commonly the reason why so many people die from overdoses. Illegal fentanyl is one of the most common drugs that people consume in the U.S. Back in 2017, fentanyl overdoses caused more than 20,000 deaths.
Fentanyl addiction should be treated before it is too late, and in order to do that, one would have to get professional help from a treatment center. Overdoses pose a very high risk among fentanyl users, so anyone should seek professional treatment if they are addicted to the drug, or they know someone who is struggling with an addiction. Naloxone is often used to reverse opioid overdoses – therefore, it may be used when treating fentanyl overdoses as well.
If an individual has been abusing fentanyl for a very long time and they try to give up on the drug, they may experience withdrawal symptoms. These symptoms are exactly why a healthcare professional will be required for proper treatment. Fentanyl withdrawal can be very extreme, bringing a lot of anxiety, pain, and other symptoms that cannot be handled alone.
Treating fentanyl withdrawal in a designated center may be the only way to make sure the symptoms aren’t too bad and that they will not make you use fentanyl again. The best way to get started is to reach out for help. Learning more about heroin or opioid-specific treatment centers may save your life.
Fentanyl Overdose Symptoms
Being aware of the signs of a fentanyl overdose is crucial, as it may help you reach out to healthcare professionals on time. This way, you can prevent a tragedy from happening. The quicker you act, the more likely it is to save someone’s life.
Fentanyl overdoses will bring very unpleasant symptoms to the table. The following signs will be exhibited during an overdose:
- Limp body
- Clammy and cold skin
- Lower blood pressure
- Pupillary size changes
- Loss of consciousness or reduced consciousness
- Slowed breathing
- Lower heart rate
- Blue colored fingernails and lips
An overdose can even be fatal, which is why you should act as quickly as possible.
What To Do If An Overdose Happens
If you overdose on fentanyl, it is important to signal it to someone close to you so they can reach out to someone who can help you. Similarly, you should also call for help if you witness someone dealing with a fentanyl overdose. You should call 911 so medical attention can be offered to the affected person immediately.
Naloxone will be administered to the overdosed individual, as it can help reverse the overdose’s symptoms. After recovering from the overdose, the person will still have to address their fentanyl abuse, though.
In order to do this, they will have to go to a rehab center for medical detox. This way, not only do you treat the overdose but also the root problem that caused it. Medication may also be accompanied by therapy if necessary.
How Real Deal Sober Living Can Help
Real Deal can be the perfect environment for you to recover in after a fentanyl overdose. We offer an effective detox program. Besides this, we also have a sober living program that can help you recover mentally and physically without having to go home, where you may be tempted to use fentanyl again. You will be away from temptations and will have the opportunity to learn skills that will help you in your new life.
Don’t hesitate! Call for help right away if someone overdosed on fentanyl. Doing so on time can save their life.